Texas, 2011

Winter Weather in Texas, October 27, 2011

October 27, 2011 · NWS LUB · 4 events in 4 counties and zones

An upper level low which moved from the four corners region across West Texas early on the 27th provided a mechanism for snowfall across the southwestern Texas panhandle. Snowfall began before daybreak and persisted until early afternoon.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

An upper level low which moved from the four corners region across West Texas early on the 27th provided a mechanism for snowfall across the southwestern Texas panhandle. Snowfall began before daybreak and persisted until early afternoon. Snowfall totals are as follows:

Happy (Swisher County)...2.5 inches, Dimmitt (Castro County)...1.0 inches, Friona (Parmer County)...1.0 inches, Hart (Castro County)...0.5 inches and Muleshoe (Bailey County)...0.5 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Oct 27, 5:20 AM CST, 40 minutes earlier.

Area forecast discussion, Oct 27, 5:20 AM CST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
620 AM CDT THU OCT 27 2011

.AVIATION...
KLBB 88-D SHOWING WHAT MAY BE THE LAST BAND OF SIGNIFICANT PRECIP
FROM SOUTH OF KAMA TO WEST OF KLBB. PRECIP WILL THUS CONTINUE TO
BE POSSIBLE NEXT SEVERAL HOURS BEFORE FORCING WEAKENS AND PRECIP
BEGINS TO DIMINISH. HOWEVER...AT LEAST MVFR CIGS LIKELY TO HANG ON
THROUGH THE DAY BEFORE CLEARING SKIES AFT 00Z.

&&

.PREV DISCUSSION... /ISSUED 326 AM CDT THU OCT 27 2011/

SHORT TERM...
UPPER LOW OVER SRN NM AT 08Z STILL PROGGED TO OPEN UP AS IT MOVES
EWD ACROSS THE SOUTH PLAINS REGION TODAY. SCATTERED TO NUMEROUS
SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE TO SPREAD ACROSS THE
AREA AS LIFT PERSISTS THROUGH THE MORNING. THIS LIFT EAST OF THE
UPPER TROUGH WILL BEGIN TO DIMINISH AND SHIFT TO THE EAST OF THE
REGION THIS AFTN AND WILL MAINTAIN THE LOWER POPS IN THE POST-18Z
TIME FRAME. AIR OVER THE NWRN ZONES CONTINUES TO GET SLIGHTLY COLDER
APPROACHING THE LOWER 30S AND MAY YET SEE SOME SNOW MIX IN THERE
BEFORE PRECIP COMES TO AN END. STILL EXPECT AMOUNTS TO BE LIGHT AND
SURFACES WARM ENOUGH TO KEEP ACCUMULATION NEARLY NON-EXISTENT. TEMPS
TODAY WILL STAY ON THE CHILLY SIDE WITH CLOUD COVER MUCH OF THE DAY
AND PRECIP THIS MORNING WITH MOS HIGHS LOOKING REASONABLE.

CLEARING SKIES TONIGHT WILL ALLOW FOR GOOD RADIATIONAL COOLING...
ESPECIALLY WHEN COMBINED WITH LIGHT WINDS COURTESY OF SFC RIDGING IN
PLACE ACROSS THE AREA. A WIDESPREAD FREEZE ON THE CAPROCK CONTINUES
TO LOOK REASONABLE AND WILL MAINTAIN THE FREEZE WATCH AS IS.

LONG TERM...
RETURN TO ANEMIC WEATHER BEGINS TOMORROW AS TODAY/S UPPER TROUGH
WILL HAVE PROGRESSED WELL EAST OF THE REGION AHEAD OF DRY NWLY
FLOW THROUGH THE WEEKEND. THIS FLOW WILL ACQUIRE CYCLONIC
CURVATURE LATE IN THE WEEKEND AS A SWIFT-MOVING PACIFIC WAVE
DEEPENS IN THE NORTHERN PLAINS...BUT ASIDE FROM A DRY COLD FRONT
ON SUNDAY THAT TEMPERS OUR WARMING TREND...WE FORESEE NO CREDIBLE
SIGNS OF MOISTURE IN THE NEXT 6 DAYS. BY EARLY NEXT WEEK THE NWLY
FLOW ALOFT SHOULD RELAX AND BEGIN BACKING W-SWLY IN ADVANCE OF THE
NEXT SERIES OF NORTH PACIFIC TROUGHS. ECMWF AND GFS REMAIN STARK
RIVALS WITH RESPECT TO WHICH OF THESE WAVES WILL HAVE THE MOST
IMPACT LOCALLY. SHOULD THE ECMWF/S RECENT EXCELLENCE IN THE LONG
TERM STILL APPLY...THEN THERE MAY BE ANOTHER OPPORTUNITY FOR A
CLOSED LOW /IN SIMILAR GUISE TO THE ONE PRESENTLY SOAKING THE
SOUTH PLAINS/ ROUGHLY ONE WEEK FROM NOW. WILL AWAIT BETTER
AGREEMENT AND SUPPORT FROM THE ENSEMBLES BEFORE DRAWING INTO THIS
TOO MUCH. OTHERWISE...LITTLE REASON TO ABANDON THE STRETCH OF BELOW
NORMAL HI TEMPS THROUGH MONDAY UNTIL INCREASED DOWNSLOPING FLOW
YIELDS A RAPID WARMUP FOR THE FIRST DAY OF NOV AHEAD OF THE NEXT
CONTINENTAL POLAR FRONT.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        41  27  55  35  71 /  50   0   0   0   0
TULIA         42  29  56  34  70 /  70   0   0   0   0
PLAINVIEW     41  30  57  35  70 /  70   0   0   0   0
LEVELLAND     43  29  57  36  72 /  60   0   0   0   0
LUBBOCK       42  30  59  35  72 /  60   0   0   0   0
DENVER CITY   45  31  60  37  73 /  50   0   0   0   0
BROWNFIELD    42  30  59  36  72 /  60   0   0   0   0
CHILDRESS     48  34  60  38  71 /  70   0   0   0   0
SPUR          47  34  58  36  70 /  70   0   0   0   0
ASPERMONT     48  34  60  37  71 /  60   0   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
FREEZE WATCH FROM LATE TONIGHT THROUGH FRIDAY MORNING FOR THE
FOLLOWING ZONES: TXZ021>024-027>030-033>035-039>041.

&&

07/93/07
Hazardous weather outlook, Oct 27, 4:00 AM CST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
500 AM CDT THU OCT 27 2011

TXZ021>044-281000-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
500 AM CDT THU OCT 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

RAIN EARLY THIS MORNING WILL MIX WITH AND AT TIMES CHANGE OVER TO
ALL SNOW IN THE EXTREME SOUTHWEST PANHANDLE AND NORTHWEST SOUTH
PLAINS. ANY SNOW ACCUMULATIONS WILL BE LESS THAN ONE INCH AND
CONFINED TO GRASS AND TREES. BY LATE TONIGHT...A WIDESPREAD AND
PROLONGED FREEZE IS EXPECTED FOR ALL AREAS ON THE CAPROCK. A
FREEZE WATCH REMAINS IN EFFECT UNTIL EARLY FRIDAY MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather. Local standard time, as filed.

Winter Weather, Swisher

When
October 27, 6:00 AM CST to 11:00 AM CST
Where
Swisher forecast zone
Reported by
COOP Observer
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

Winter Weather, Castro

When
October 27, 6:00 AM CST to 11:00 AM CST
Where
Castro forecast zone
Reported by
COOP Observer
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

Winter Weather, Parmer

When
October 27, 6:00 AM CST to 11:00 AM CST
Where
Parmer forecast zone
Reported by
COOP Observer
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

Winter Weather, Bailey

When
October 27, 6:00 AM CST to 11:00 AM CST
Where
Bailey forecast zone
Reported by
COOP Observer
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, October 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 346418, 346419, 346420, 346421.